Pennsylvania, 2003

Flooding in Pennsylvania, November 19 to 20, 2003

November 19 to 20, 2003 · NWS CTP · 2 events in 2 counties and zones

Heavy rain caused Bald Eagle Creek at Beech Creek Station to exceed flood stage. 34 feet at 23:00 EST on the 19th, then fell back below flood stage at 05:00 EST on the 20th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused Bald Eagle Creek at Beech Creek Station to exceed flood stage. The creek rose above the flood stage of 11.0 feet at 21:00 EST on the 19th, crested at 11.34 feet at 23:00 EST on the 19th, then fell back below flood stage at 05:00 EST on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 19, 7:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 19, 7:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EST WED NOV 19 2003

.UPDATE...
HAVE CANCELLED FLOOD WATCH FOR THE ENTIRE AREA AS RAIN IS ENDING/HAS
ENDED NICELY. MANY PLACES STILL EXPERIENCING SIG WATER-RELATED
PROBLEMS. FRONT MADE A 46 MPH GUST AS IT CAME THROUGH TOWN. CLDS CUT
OFF INWRN PA NOW...AND CLRNG ADVANCING. CLDS FM LK HURON ARE
SNEAKING DOWN FM THE NW THO. WL UPDATE TEXT FCST IN SHORT ORDER.

DANGELO
&&

.PREV DISCUSSION...
QUITE AN EVENTFUL STORM SYSTEM MOVING ACROSS THE CWA TODAY.  PLENTY
OF REPORTS OF WATER IN BASEMENTS AND ROADS CLOSED FROM HIGH WATER
EARLIER - IN ADDITION TO SOME GUSTY WINDS TO AROUND 40 MPH AHEAD OF
HEAVIEST RAIN BAND.  STEADY RAIN WILL PERSIST ACROSS THE EAST
THROUGH THE EARLY EVENING...WITH HEAVIER RAINS STILL POSSIBLE...
BEFORE THE ENTIRE SYSTEM LIFTS TO THE EAST AND THE PRECIP SHIELD
ERODES FROM W TO E.  FLOOD WATCH CONTINUES WITH URBAN AND SMALL
STREAM ADVISORY OUT FOR THE E THIS EVENING UNTIL THINGS BEGIN TO
CALM DOWN.

DRIER AIR WILL BEGIN TO MOVE IN LATE TONIGHT AND WINDS WILL STAY UP
ENOUGH TO PRECLUDE MORNING FOG.  HIGH PRESSURE THEN TAKES CONTROL
BEFORE THE NEXT CHANCE FOR PRECIP MONDAY AND TUESDAY.  ONLY SMALL
SCALE CHANGES TO EXTENDED WITH ONLY LIMITED TIME TO WORK WITH.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, Nov 19, 11:14 AM EST, 9 hours 46 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-191815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1114 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
FLOOD WATCH IS IN EFFECT FOR CENTRAL PENNSYLVAIA INTO THIS EVENING.
RAINFALL WILL AVERAGE BETWEEN 1 AND 2 INCHES...WITH A FEW SPOTS
RECEIVING UPWARDS OF 3 INCHES.

IN ADDITION...STRONG TO SEVERE STORMS MAY FORM ACROSS THE SOUTHERN
PORTION OF CENTRAL PENNSYLVANIA LATER THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG THE MARYLAND BORDER.

THE MAIN THREAT WILL BE HEAVY RAIN...GUSTY WINDS...AND HAIL...BUT
ISOLATED TORNADOES COULD OCCUR.

.DAYS TWO THROUGH SEVEN...

ANOTHER ROUND OF STRONG WINDS AND HEAVY RAIN WILL BE POSSIBLE ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY.

MARTIN

In the hours before

Special weather statement, Nov 19, 3:11 PM EST, 5 hours 49 minutes before
PAZ028-050-052-056>059-063>066-192045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 PM EST WED NOV 19 2003

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

ADAMS...CUMBERLAND...DAUPHIN...JUNIATA...LANCASTER...LEBANON...
NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER AND YORK.

HEAVY RAIN AND GUSTY WINDS WILL CONTINUE TO AFFECT THE AREA THROUGH
EARLY EVENING. HOWEVER...THE THREAT OF SEVERE WEATHER AND TORNADOES
HAS DIMINISHED. THEREFORE...THE TORNADO WATCH HAS BEEN CANCELED.
Special weather statement, Nov 19, 5:06 PM EST, 3 hours 54 minutes before
PAZ012-018-019-025>027-034-035-045-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
506 PM EST WED NOV 19 2003

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BEDFORD...HUNTINGDON...BLAIR...MIFFLIN...FULTON...CENTRE AND CLINTON
COUNTIES...

AT 500 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RENOVO TO
PHILIPSBURG TO ALTOONA TO BEDFORD...MOVING EAST AT 35 MPH.

THE THUNDERSTORMS WILL BE NEAR FRANKLINVILLE AND ALEXANDRIA AT 515
PM...UNIONVILLE...SHY BEAVER...SAXTON AND ROCK SPRINGS AT 520
PM...TROUGH CREEK STATE PARK...STATE COLLEGE...PINE GROVE MILLS AND
MILESBURG AT 525 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, Nov 19, 5:48 PM EST, 3 hours 12 minutes before
PAZ019-027-028-036-037-041-045-046-049-050-056-063-064-192345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
548 PM EST WED NOV 19 2003

...A LINE OF GUSTY STORMS WILL AFFECT
FRANKLIN...CUMBERLAND...PERRY...JUNIATA...MIFFLIN...SNYDER...TIOGA...
ADAMS...UNION...CENTRE...CLINTON AND LYCOMING COUNTIES...

AT 540 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
COLD FRONT WHICH CONTAINED VERY GUSTY WINDS AND BRIEF HEAVY RAIN
ALONG A LINE FROM LOCK HAVEN TO STATE COLLEGE TO BREEZEWOOD...MOVING
EAST AT 30 MPH.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE AS THE COLD FRONT PASSES.

DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Northern Clinton

When
November 19, 9:00 PM EST to November 20, 5:00 AM EST
Where
Northern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Flood, Southern Clinton

When
November 19, 9:00 PM EST to November 20, 5:00 AM EST
Where
Southern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371035, 5371036.